Utah, 2018

High Wind in Utah, December 31, 2018

December 31, 2018 · NWS SLC · 7 events in 1 county or zone

A strong storm system moved through Utah on New Year's Eve bringing snow on December 30 and early on the 31. After the snow, high winds associated with a downslope wind event occurred over the Northern Wasatch Front on the 31.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong storm system moved through Utah on New Year's Eve bringing snow on December 30 and early on the 31. After the snow, high winds associated with a downslope wind event occurred over the Northern Wasatch Front on the 31.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 31, 4:04 AM MST, 6 hours 56 minutes earlier.

Area forecast discussion, Dec 31, 4:04 AM MST, 6 hours 56 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
404 AM MST Mon Dec 31 2018

.SYNOPSIS...
A storm system will slowly exit the region today. A ridge of high
pressure will build in over the region Tuesday through the end of
the week, allowing valley inversions to become established.

&&

.SHORT TERM (Through 00z Friday)...
An upper-level low continues to track southward across Nevada and
Utah early this morning, while the weak baroclinic leaf signature
continues to shift southward across far southern Utah. This is
resulting in light snow for the higher elevation locations, while
elevation locations like Saint George and over toward Lake Powell
are downsloped. Winter weather advisories continue for the
central and southern mountain, and surrounding valleys through
late morning. Meanwhile, northern Utah is under the cold air pool
aloft, with some widely scattered instability driven snow shower.
This is also providing enough SFC- 700mb temperature difference to
support some light lake effect snow showers south of the Great
Salt Lake between Tooele and the western Salt Lake Valley early
this morning. However, even in the lake effect showers, expect
little additional accumulation as organization remains poor, and
BUFKIT profiles show drying air intruding through the dendritic
growth layer. Thus have canceled the Winter Weather Advisory
across northern Utah.

For most locations today, the main story will be the arrival of
some of the coldest air of the season. 700 mb temperatures will
continue to fall in a cold advective pattern as the upper-level
low continues to transition to our south, and a surface high
builds in ahead of the upstream ridging to our north. By this
evening, 700mb temperatures will be around -17C, which will
translate to high temperatures in the teens to low 20s for much
of the state, and near 40 at St George. By tonight, clearing skies
and areas of fresh snow pack will allow temperatures to readily
drop overnight with lows expected to range from the minus teens to
plus single digits, and only in the positive teens at St George.

A consequence of the upper-level low tracking south of the region,
and strong cold air intrusion surging down the intermountain west
will be strong downslope and canyon winds along the Wasatch Front
from late afternoon through overnight hours tonight. Forecast
cross sections near Centerville show a critical layer near ridge
top level with 40+ knot easterly winds, which would at least
support strong canyon winds and possible some strong downslope
winds from mountain wave development. 00/06Z high resolution
models have also trended toward stronger winds overnight, centered
on the climatological favored Bountiful to Farmington area. Have
issued a Wind Advisory focusing on this area with gusts up to 55
mph expected. However, breezy canyon winds are also possible near
the University of Utah and at the mouth of Parleys Canyon.

For Tuesday through mid-week, the main story will be continue much
below normal temperatures, with Tuesday being about 20 degrees
below normal for daytime highs. Ridging will gradually build
across the region through week's end, which will allow valleys to
become inverted and remain cool, while mountain locations see a
gradual warming trend.

.LONG TERM (After 00z Friday)...
The long term period begins with upper level ridging centered
over the forecast area, with most valleys remaining inverted. The
ridge axis moves east of the area Friday as a trough over the
eastern Pacific begins to propagate slowly eastward. Ahead of this
trough, a warm southerly flow will begin to overspread the area
Friday PM into Saturday. Currently am not expecting this flow to
reach valley floors and mix-out inversions, however there is the
chance that this occurs and if mixing out did occur valley highs
on Saturday would be much higher than currently forecast.

Guidance is starting to come into better agreement that southerly
flow ahead of the trough will advect fairly deep subtropical
moisture into beginning Saturday PM-Sunday AM. The cloud cover and
winds associated with this regime should be enough to end valley
inversions by Sunday. Expect precipitation will lag the initial mid-
lvl moisture surge a bit as the column moistens, but somewhat
widespread precipitation looks likely on Sunday outside of typically-
shadowed valleys such as the Tooele/SL valleys. Still went fairly
conservative on PoPs as small changes in trough behavior/ resultant
flow pattern could result in more upstream shadowing by the Sierras.

&&

.AVIATION...
VFR conditions will prevail at SLC through the period, although
there will be a chance of a passing snow shower clipping the
terminal through mid-morning. There is also a 10 percent chance of
patchy fog developing this morning. Sub-6k ft ceilings are
expected to scatter out around 18Z. Northerly winds are expected
to prevail through the period, however periods of variable winds
in response to gusty easterly winds north and east of the terminal
will be possible starting late morning through the early
afternoon.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory until 11 AM MST this morning for
     UTZ014>016-517-518.

     Wind Advisory from 5 PM this afternoon to 8 AM MST Tuesday for
     UTZ002.

WY...None.
&&

SHORT TERM...Church
LONG TERM...Carr
AVIATION...Carr

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Dec 31, 5:43 AM MST, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
543 AM MST Mon Dec 31 2018

UTZ001>016-019>021-517-518-WYZ021-011245-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
543 AM MST Mon Dec 31 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Scattered snow showers will linger this morning, particularly
across portions of central and southern Utah, and may result in
locally slick travel.

Easterly canyon and downslope winds will develop along the
northern Wasatch Front this afternoon and become strong from
early this evening through overnight tonight, with gusts up to 55
mph expected.

The coldest temperatures of the winter season are expected New
Year's Eve into New Year's Day. If venturing outside during this
time period, make sure to be prepared for extremely cold
temperatures and the potential for frostbite.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The coldest temperatures of the winter season are expected New
Year's Eve into New Year's Day. If venturing outside during this
time period, make sure to be prepared for extremely cold
temperatures and the potential for frostbite.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

7 high wind. Local standard time, as filed.

High Wind, Northern Wasatch Front

When
December 31, 11:00 AM MST to 11:00 PM MST
Where
Northern Wasatch Front forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet

The US-89 at Park Lane sensor recorded a peak wind gust of 71 mph.

High Wind, Northern Wasatch Front

When
December 31, 11:00 AM MST to 11:00 PM MST
Where
Northern Wasatch Front forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

A 61 mph wind gust was observed in Centerville.

High Wind, Northern Wasatch Front

When
December 31, 11:00 AM MST to 11:00 PM MST
Where
Northern Wasatch Front forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

A 61 mph wind gust was observed in Farmington.

High Wind, Northern Wasatch Front

When
December 31, 11:00 AM MST to 11:00 PM MST
Where
Northern Wasatch Front forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Utility Company

More than 500 customers of Rocky Mountain Power lost power due to high winds.

High Wind, Northern Wasatch Front

When
December 31, 11:00 AM MST to 11:00 PM MST
Where
Northern Wasatch Front forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Public

High winds caused trees to snap in Farmington.

High Wind, Northern Wasatch Front

When
December 31, 11:00 AM MST to 11:00 PM MST
Where
Northern Wasatch Front forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement

High winds and blowing snow combined to create hazardous travel along I-15 between Bountiful and Weber Canyon. Reports were received of semitrailers blown over.

High Wind, Northern Wasatch Front

When
December 31, 1:40 PM MST to 10:01 PM MST
Where
Northern Wasatch Front forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet

Peak wind gusts observed include 71 mph at the US-89 at Park Lane sensor, 61 mph at Centerville, 60 mph at Farmington, and 60 mph at CENEWS. High winds caused trees to snap in Farmington, and more than 500 customers of Rocky Mountain Power lost power. High winds and blowing snow combined to create hazardous travel along I-15 between Bountiful and Weber Canyon, with reports of semitrailers blown over.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2018Every state in 2018This day in weather historyWarnings in Utah, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796074, 796075, 796076, 796090, 796093, 796094, 897943.